Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 28, NWS Melbourne, FL

April 17, 2021

NWS Melbourne, FL issued this special marine warning at Apr 17, 2021, 8:44 PM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2021, 8:44 PM EDT (00:44 UTC)
Expired
Apr 17, 2021, 9:45 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Jacksonville radar (KJAX), 134 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

622 
WHUS52 KMLB 180044
SMWMLB
AMZ550-180145-
/O.NEW.KMLB.MA.W.0028.210418T0044Z-210418T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
844 PM EDT Sat Apr 17 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Flagler Beach to Ormond Beach 0-20 nm...

* Until 945 PM EDT.

* At 842 PM EDT, a strong thunderstorm was located 10 nm west-
  northwest of Ormond-By-The-Sea, moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Flagler Beach and Ormond-By-the-Sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2942 8113 2942 8111 2943 8110 2943 8112
      2944 8111 2945 8111 2945 8112 2946 8112
      2946 8113 2948 8075 2942 8073 2933 8068
      2937 8112 2938 8113
TIME...MOT...LOC 0042Z 274DEG 27KT 2942 8127 

HAIL...0.00IN
WIND...>34KTS

$$

Cristaldi

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Apr 17, 3:44 PM EDT, 5 hours earlier.

Area forecast discussion, Apr 17, 3:44 PM EDT, 5 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
344 PM EDT Sat Apr 17 2021

.DISCUSSION...

Current-Tonight...Earlier active radar trends have quickly quieted,
with only isolated showers moving across the Saint Johns River
between Lake and Volusia counties. Stalled frontal boundary remains
positioned from the Nature Coast to Saint Augustine this afternoon,
with a multi-layer cloud deck over the northern half of the forecast
area. To the south, an expansive cu deck has developed as a result
of afternoon heating, with the evidence of the east coast sea breeze
arriving in the next few hours south of Cape Canaveral. A large
swath of dry air over South FL (PW 1.0-1.3") should keep any
convection at bay along the sea breeze, although a few pop up
showers over Brevard County cannot be ruled out through sunset.
Otherwise, a relatively quiet afternoon, with showers continuing
across the north and a very low chance for lightning strikes.

Tonight, meso models do ramp up activity along the boundary after
midnight, bringing a line of heavy rain and embedded thunderstorms
into Lake and Volusia counties prior to 3am. However, models have
been slightly overdoing activity several hours out, so have
neglected to include thunder overnight, which might be added for the
farthest northern reaches of the forecast area later tonight.
Confidence is higher, however, in the formation of patchy fog and
low stratus similar to this morning across much of the area,
especially over the interior with the lingering boundary just
north/soon to enter the area. Lows only dropping to the upper 60s to
lower 70s.

Tomorrow...Sunday's setup will nearly mirror today's, with active
weather across the north, however by the late morning and early
afternoon, the stalled boundary will very slowly begin to inch
through the forecast area, expanding rain chances north to south
through the day. By sunrise, expect patchy fog to begin clearing,
only to be replaced by scattered to numerous showers and isolated
lightning storms, especially north of I-4. Through the afternoon,
with the addition of heating, activity will expand southward, with
likely PoPs from Kissimmee/Melbourne north and chance showers and
storms south to the Treasure Coast. Ever increasing potential for
heavy rainfall will begin tomorrow, with 1-2" possible through the
day as showers and storms drag from the western peninsula towards
the Atlantic coast. Low cloudiness should remain in place through
most of the day across the north, limiting temperatures once again
to the lower 80s, racing towards the low 90s for the Treasure Coast
to Lake Okeechobee.

Sun night-Tue night...On Sun night, a frontal boundary over north FL
that has been keeping the local area unstable, will move to the
south through the night. It will then become quasi-stationary just
south of the Cape on Mon morning as a series of upper
disturbances cross the region, enhancing lift. A broad band of
highly anomalous precipitable water values for April (1.8-2.0
inches) will stream NE from the Yucatan region, along and in
advance of the low level boundary, encompassing most/all of CWA
Monday to Tuesday. POPs will trend upward and expand in coverage
from north to south, peaking Monday and Tuesday at categorical (80
percent or higher towards the northern counties). Given deep
moisture, sufficient instability and periods of enhanced lift,
will retain isolated to scattered embedded lightning storms.
Multi-day, multi-inch QPF event becoming more likely, especially
across the northern half of CWA - quite unusual for what is
climatologically the driest month of the year. While soil moisture
conditions are starting dry, will need to monitor for the
potential of an excessive rainfall event, albeit extending over
several days, which should limit more significant concerns.

Quite the gradient in the daytime high temperatures on Mon and Tue
as rain becomes widespread across the north early keeping temps in
the mid to upper 70s while the south will reach the mid to upper 80s
prior to rain onset. Mins generally in the mid to upper 60s areawide
through the period.

Wed-Fri (previous modified)...Frontal boundary and associated
band of deep moisture should begin to sag south of the Treasure
Coast on Wed with rain coverage beginning to lessen across the
far north, but with high coverage persisting across the south all
day. By Thu/Fri, more prominent southward trend of boundary, high
moisture and associated rain coverage expected to bring a return
to mostly dry conditions, with only a slight chance for afternoon
showers/storms Fri. On Sat, as a low pressure system moves over
the eastern Gulf, moisture will increase across the local area,
bringing back rain and lightning storm chances.

On Wed, temps will have the chance to reach the lower 80s across
the entire local area But as the cold air advection moves in that
night, temps on Wed night will range from the lower/mid 50s far
north to mid 60s along the Martin County coast. Max temps Thu
75-80 from north- south, rebounding into the lower 80s Fri and mid
80s on Sat.

&&

.AVIATION...
Generally VFR through the remainder of the afternoon and evening,
with isolated to scattered showers between LEE and DAB offering MVFR
drops through 00Z. Slight southerly wind shift along the coast
expected later in the afternoon with the development of the east
coast sea breeze, with a small potential for isolated showers near
MLB through the evening. Overnight, showers will continue north of
MCO, although confidence is not high enough to include prevailing
SHRA or any mention of TS after 06Z. Patchy fog and low stratus
development expected again for nearly all terminals after 08/09Z and
lasting after daybreak. A more potent line of showers and embedded
TS anticipated to reach LEE/DAB by the early morning, expanding
towards MCO thru the afternoon. VFR becoming MVFR and occasional
IFR tomorrow.

&&

.MARINE...
Tonight-Tomorrow...Isolated to scattered showers and storms will
move offshore over the Atlantic waters this evening, and especially
tomorrow north of Cape Canaveral. SW/W winds of 10-12 knots and seas
of 2-4 ft. Locally higher winds and seas near shower and storm
activity, most favorable in the Volusia waters.

Mon-Thu...A frontal boundary will become nearly stationary across
northern CWA Mon/Tue then drop down the peninsula Wed/Thu,
leading to high coverage of showers with embedded thunderstorms
early to mid week. West winds 10-15 knots on Mon morning will
become variable/north 5-10 knots behind the boundary late on Mon.
Developing onshore winds 5-10 knots Mon night will bridge the
frontal boundary, becoming SW again 10-15 knots Tue, veering W
early Wed and NW 10-15 knots Wed night. Seas generally 2 ft or
less near shore and 3 ft offshore through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  76  64  76 /  50  70  80  80
MCO  69  84  69  79 /  20  60  70  80
MLB  69  86  67  82 /  10  50  60  80
VRB  69  89  69  85 /   0  30  50  80
LEE  70  83  68  76 /  50  70  80  80
SFB  69  82  67  79 /  30  70  80  80
ORL  70  84  69  80 /  20  70  80  80
FPR  68  89  68  86 /   0  20  40  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Smith/Negron/Haley
Hazardous weather outlook, Apr 17, 12:17 PM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1217 PM EDT Sat Apr 17 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1217 PM EDT Sat Apr 17 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Present moisture and development of instability this afternoon
will lead to another round of scattered heavier showers along
with isolated lightning storms as a weak frontal boundary lingers
just north of the area. The primary threats within any storms
which develop will be occasional to frequent cloud to ground
lightning, small hail and brief wind gusts up to 45 mph. The main
areas for storms will be roughly from Orlando and Cape Canaveral
northward.

.DENSE FOG/SMOKE IMPACT...
Patchy fog is possible to develop late tonight into early Sunday
morning across parts of the interior of east central Florida
reducing visibilities.

.RIP CURRENT IMPACT...
Ocean conditions will produce a Moderate Risk of rip currents
today at Atlantic coast beaches. Always swim within sight of a
lifeguard, and do not swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Gusty outflow winds from late afternoon and evening storms may
affect the larger inland lakes and then push offshore of the
Volusia and Brevard coasts mainly north of Port Canaveral. Any
storms will be capable of producing briefly strong winds, and
occasional to frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Higher chances for showers and storms will arrive beginning early
Sunday across northern sections, spreading southward across all
of east central Florida through Monday and Tuesday. A stalled
surface boundary, combined with instability aloft, will provide a
focus for several rounds of potentially heavy rainfall and minor
flooding of streets and low spots.

A Moderate Risk of rip currents is expected at area beaches
through early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Negron/Pendergrast

In the hours before

Local storm report, Apr 17, 5:45 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
545 PM EDT SAT APR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     TSTM WND DMG     4 W LAKE GRIFFIN        28.84N 81.92W
04/17/2021                   Lake               FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WIND DOWNED THICK TREES AND
            SHINGLES WERE BLOWN OFF ROOFS NEAR URICK STREET. ALSO
            RECEIVED PHOTOS OF ROOF DAMAGE TO CHURCH NEAR URICK
            STREET AND CR-468 IN FRUITLAND PARK. TIME ESMIATED FROM
            RADAR.

&&

DKW
Special weather statement, Apr 17, 8:40 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
840 PM EDT Sat Apr 17 2021

FLZ141-180115-
Coastal Volusia FL-
840 PM EDT Sat Apr 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 915 PM EDT...

At 838 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bunnell, moving east at 30 mph.

Winds to around 40 mph will be possible with this storm.

Locations impacted include...
Flagler Beach...Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2936 8104 2937 8115 2941 8116
      2941 8115 2942 8115 2942 8114 2943 8111
      2942 8111
TIME...MOT...LOC 0038Z 272DEG 25KT 2945 8129

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:40 PM EDTSpecial Weather StatementMLBFlagler35 min
Apr 18, 10:14 AM EDTSpecial Weather StatementMLBFlagler61 min
Apr 18, 10:26 AM EDTSpecial Marine WarningMLB94 min
Apr 18, 7:13 PM EDTSpecial Weather StatementMLBVolusia47 min
Apr 18, 7:57 PM EDTSpecial Weather StatementMLBVolusia63 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.